A BMJ SUPPORTIVE & PALLIATIVE CARE STUDY published online July 27 found that some commonly used chemotherapy drugs may damage ears, causing hearing loss and tinnitus—a ringing, buzzing, hissing, whistling, swooshing or clicking sound in the ears when no sound is present.
In the study, which involved 273 survivors of breast, gastrointestinal, gynecological or lung cancer, 31% to 34% reported experiencing hearing loss. But when examined with an audiogram, a standard hearing test, hearing loss was found in 52% to 71% of participants. “Hearing loss is underreported. People don’t recognize it,” says Christine Miaskowski, a pain and symptom management researcher at the University of California, San Francisco, who co-authored the study. More than 35% of study participants also reported clinically meaningful levels of tinnitus. Some had both hearing loss and tinnitus, with few reporting tinnitus alone.
Subjects had previously undergone treatment with platinum or taxane chemotherapy, or both, which are used to treat a wide range of cancers. Cisplatin, for example, is a common platinum-based chemotherapy used to treat testicular and ovarian cancer; docetaxel is a standard taxane-containing chemotherapy for breast cancer.
“It’s well known that platinum-based chemotherapy caused hearing loss in kids. This study is the first to provide evidence that chemotherapy regimens containing platinum or taxane may be equally as toxic to hearing in adults,” Miaskowski says.
How Chemotherapy Affects Hearing
“Damage to hair cells is usually what causes hearing loss associated with chemotherapy,” says Oliver Adunka, a head and neck surgeon at the Ohio State University Wexner Medical Center in Columbus. These specialized sensory inner-ear cells are responsible for transforming sound-induced vibrations into electrical signals that the auditory nerve relays to the brain, resulting in hearing.
“We’re born with one set of hair cells. Over the course of our life, that number dwindles,” Adunka says, and you can never get them back. Excessive exposure to loud noises, such as listening to music with ear buds at full volume or using a leaf blower without adequate ear protection, can damage these delicate auditory structures, resulting in hearing loss. Research shows that age-related hearing loss, clinically known as presbycusis, is mainly caused by damage to hair cells.
Whether hearing loss results from exposure to loud noises, aging or chemotherapy, it usually starts in hair cells at the base of the inner ear, which is responsible for hearing at very high frequencies. “That’s usually where cisplatin and similar chemotherapy drugs cause hearing loss first,” Adunka says, but you probably won’t notice it because it’s a frequency we don’t rely on for communication.
How to Recognize Hearing Loss
As time goes on and more ear cells die, however, you’ll begin to lose hearing in frequencies that impact the ability to hear sounds that affect everyday living. “You can start to notice you can’t hear ‘s’ and ‘f’ consonant sounds, and children and female voices will become harder to understand compared to male voices,” Adunka says. Another early sign of trouble from chemotherapy or aging is not being able to hear someone next to you in a busy restaurant. “When folks start to struggle with hearing when there’s background noise, we call it the ‘cocktail party effect,’” Adunka says.
Overall, healthy hearing is an important part of your well-being, whether you’re undergoing chemotherapy or not. In general, hearing loss is associated with depression and early cognitive decline. The inner mechanisms of hearing—the structures of your inner ear—are also an important part of keeping your balance. When hearing declines, the risk of falling increases.
At the Wexner Medical Center, patients undergoing chemotherapy typically get a baseline hearing test from a licensed audiologist. If that first screening test indicates preexisting hearing loss, patients with cancer may get their hearing retested after every chemotherapy cycle. “To mitigate the neurotoxic effects of chemotherapy, adequate screening is critical,” Adunka says.
Patients whose screening test indicates hearing loss may be eligible to have steroids added to their chemotherapy regimens to reduce chemo’s neurotoxic effects. If hearing loss is substantial, doctors may consider changing the chemotherapy regimen. Replacing cisplatin with carboplatin, another chemotherapy agent, can be easier on the ears. If chemotherapy can’t be changed, “we can at least get hearing loss on the care team’s mind. We might even say, ‘We’re noticing some hearing loss. Do you really need to do another round of chemo?’” Adunka says.
Not all hospitals address chemotherapy-induced hearing loss properly, so it’s important to be your own advocate. “If you will be undergoing neurotoxic chemotherapy, insist on having a baseline hearing test and be tested again at the end of treatment,” Miaskowski says. Fortunately, if chemotherapy-induced hearing loss can’t be avoided, it can be treated. “Hearing loss that comes with neurotoxic chemotherapy drugs is at a frequency that can be corrected with a hearing aid,” Miaskowski says.
Cancer Today magazine is free to cancer patients, survivors and caregivers who live in the U.S. Subscribe here to receive four issues per year.